Experiences of Topiramate for chronic... - National Migraine...

National Migraine Centre
7,774 members2,267 posts

Experiences of Topiramate for chronic migraines

ShonaGreen
ShonaGreen

Hi, this is my first time posting here. I’ve had chronic migraines for 18 months, diagnosed by a neurologist after having a bad spell of health and discovering hypothyroidism too. I currently take 80mg Amitriptyline for migraines, 75mg Levothyroxine and 25mg Liothyronine for thyroid, 10mg Nifedipine for Raynauds and asthma inhalers.

My headaches started as stabbing pains on top of my head, pain was so bad it would stop me in my tracks, would last up to a minute, get them 10-20 times a day. After a while the pain was less intense but my scalp was very sensitive, and I couldn’t bear bright light or loud noise. I had bad fatigue, short of breath and generally just not like myself. I’m usually very active and enjoy running but couldn’t do much for a while.

The Amitriptyline helped for a while, certainly with my sleep. It’s taking a while to my thyroid levels optimal but on the right track I hope. I was on the Mirena coil for 5 years and had it removed in March with the idea of having a copper coil instead, but they couldn’t put it in at the time, maybe fibroids, and then we moved into lockdown so I’m currently on no contraception.

I still get migraines but they’d usually last for a day and sleep or painkillers would help. But recently I had a migraine that lasted for over a week, totally floored me. Ibuprofen, cooling masks, 4head, nothing worked. I felt nauseous and lost my appetite, which I usually don’t. I found it hard to go outside as the sunlight would make it worse, even on a gloomy day. I took a strong dose of codeine which helped a bit but can’t take them for long, so contacted GP.

They suggested increasing Amitriptyline to 100mg and trying 25mg Topiramate, increasing to 50mg in 2 weeks. I’ve got on well with Amitriptyline, but have read some bad reviews of Topiramate so wondered about other people’s experiences? Thanks for your help!

12 Replies
oldestnewest

So sorry to hear you are suffering so badly. Topiramate worked well for me for 9 months on the 2 x 25mg dose but stopped working so well and I couldn't tolerate the higher doses. The cognitive effects were too much for me but some people get on very well with it. My theory for me is that because my migraines were hormone related (51 at the time) the Topiramate became less effective as my hormone levels dropped. I am now on hormone treatment and although it is early days I am hopeful. You say you had your Mirena taken out. Just wondering if that was giving you some protection from migraine because of the progesterone component? It's a bit of a balancing act with the hormone element of migraine. Have a look at the link below as it gives a more in-depth explanation.

nationalmigrainecentre.org....

Best wishes

Hi licorice99 thanks for your message and the info about hormone levels. I have been wondering about this as it’s possible I have a problem with my pituitary/hypothalamus as I have low thyroid levels (TSH, Free T3 and Free T4), low cortisol and low DHEA but often have very high oestrogen levels. Based on my last blood test results, the GP thought I may be menopausal as has no period whilst on the Mirena and had high FSH and LH levels, but I got my period 6 weeks after the coil was removed, then exactly 4 weeks later, but this months period is nearly a week overdue. So I think my hormones are probably a likely cause of my migraines. When I can get an appointment for a coil, I thought a copper one would be best as no hormones, but maybe I should consider the Mirena?

I’ve taken the Topiramate for 5 days, only had a slight headache which went with painkillers. But I have been feeling sluggish, low mood, argumentative, sharp pains in feet etc. But these are all things that could be caused by my maybe upcoming period or needing an increase in thyroid medication. It’s so hard to know what’s causing what!

I’m starting a new job soon, working from home whilst the kids can’t return to school, so I need to be in good form. Half of me thinks I should give the Topiramate a chance as it has worked for some people and I should trust the advise of my neurologist who knows me quite well, yet the other half is scared of the many bad reviews and warnings people have given about it!

I would stick with the Mirena because it limits the prostaglandins that can be a contributing factor to menstrual migraine. I also seem to remember that it stops fibroids from growing too, but look into this further. I agree with the other posters her that Topiramate can have some real troubling side-effects. I got 9 months of reasonable relief from it but looking back I would rather have had someone advise me better on my hormones when I was perimenopausal. I probably would have opted for a Mirena and experimented with continuous oestrogen, starting low and building up if migraines persisted. As I understand it, a migraine is triggered when estrogen falls below a threshold level, more often at the time of period and again mid-month with ovulation so if levels are raised with a gel or patch estadiol (estrogen) to what they were before perimenopause then you are at less risk of migraine. Good luck with your new job and hope you are able to get some useful treatment.

Shona, I would avoid Topiramate at all costs. Most have severe side effects including hair loss, mental dysfunction, worsening brain fog, dizziness, weight gain, etc. A few tolerate it for a year or two then it stops working, the ride gets up, functioning gets worse. drug. It sounds like you started out with Cluster Headaches and now have Classic Migraine.

Would you be interested to check out an online group that helps migraineurs relieve head pain and sometimes, quite often, alleviate migraine altogether? This is a non drug approach and many have found relief. One stays with a strict diet, with lifestyle modifications to support migraine free living. There is 24/7 support. The person hosting the group is a migraine sufferer who has cured herself by this way of living and helps others. If inclined, check out the Facebook group run by Angela Stanton, PhD. She has also written a book about her experiences, and research. Take care, I hope you find the help that is right for you.

Hi Margauxjean thanks for your reply. I’ve read such a lot of bad reviews if Topiramate that I’m seriously considering stopping it. Will take a look into the Facebook group, thanks for the info.

I second this option, I have long lasting memory issues and wished I had never taken it, please consider getting off of it asap.

Jackiede
Jackiede in reply to Margauxjean

I disagree with you over weight gain and I’m guessing that’s what you meant! Topiramate causes weight loss, absolutely, as our family all took it and we cannot eat. Topiramate is taken quietly by those in the entertainment industry due to its well known inability to eat, greatly unfortunate and stupid course of thought on their part. It also alters the taste of food, particularly sweets in an unpleasant way, but yes. Memory loss is real as well, but for us subsided after we quit, but hard to tell because fogging is part of what we contend with anyway....I do agree that it is rather ineffective over time, or not at all. Combining it with other meds help, but it’s not a reliable first line treatment imho. But topiramate is very much considered a weak helper. At one time, maybe 10 years ago, there was fanfare that it was a wonder drug, but now, many neurologist recognize its limitations for migraine, epilepsy, etc. oh, and the hair loss is a really big problem, I certainly agree 100%, and that is permanent. Our eldest daughter had very thick, beautiful Italian hair, and she has a quarter of it now, very very sad.

Sorry to hear this. I tried it a couple of years ago and felt anxious and couldn't stop crying for 2 months. It's well known for this. I hated it and haven't had preventative since. I didn't make a huge difference to my head either. But my doc says he has patients on it and it works well for them. I hope you find something!

Hi designer111 it sounds like more people have problems with it than those that get on well with it, so it’s a bit of a gamble! I’ve taken it for the last 5 days and have noticed some side effects, including a low mood, and I defo don’t need that with 3 young kids!

Jackie, does your whole family get migraine? This sounds devastating for you. And pardon me about the weight gain issue, I have heard this before— could it be both gain and loss depending n the person? Or maybe I’m wrong. I hope your family has found some relief. 🧡

Hi, sorry to hear you are having a difficult time. I suffer from frequent severe migraines that can last several days so started on Topimarate last September. I lasted 5 weeks and it was probably the worst 5 weeks of my life healthwise. I felt utterly dreadful.. extreme tiredness, emotional, low, forgetful (walked out of a shop without paying for my lunch. By the end of week 5 I couldn't get out of bed I was so exhausted and low. Went straight to the GP the next morning and weaned off the tablets over the following week. For some people it does seem to help but I wish I had known more about the potential severity of the side effects (GP and medication leaflet did not flag this). I hope you get some relief soon. Good luck.

I only managed to take it for 3 days. The side effects were so severe. I couldn't breathe. But I can't take most anticonvulsants anyway. Very sensitive

You may also like...